Oklahoma, 2021

Excessive Heat in Oklahoma, August 9, 2021

August 9, 2021 · NWS TSA · 7 events in 7 counties and zones

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during mid August. Afternoon temperatures reaching the mid to upper 90s, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across portions of northeastern Oklahoma on the 9th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during mid August. Afternoon temperatures reaching the mid to upper 90s, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across portions of northeastern Oklahoma on the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 9, 6:38 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 9, 6:38 AM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
738 AM CDT Mon Aug 9 2021

.DISCUSSION...

12Z OUN sounding shows near saturation at the top of the EML at
around 700mb, which corresponds to the bases of this elevated
activity this morning on area obs. This high-based activity
typically peaks during the coolest time of day, when the mid and
upper levels are cooler than the moist layer and thus more
unstable. As the column warms during the day the activity fades,
and that is expected today. By afternoon, dangerous heat and
humidity is expected with more insolation. PoPs were tweaked
based on current radar trends, otherwise the forecast was left
intact for now.

Lacy

&&

.PREV DISCUSSION... /Issued 624 AM CDT Mon Aug 9 2021/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Isolated showers/storms across northeast Oklahoma should dissipate
by mid morning. If storms impact any site, brief downpours causing
brief reduction to MVFR VSBYs and some gusty winds will be
possible, but should not last very long. After showers dissipate,
VFR conditions will prevail with gusty southerly winds for all
sites this afternoon. A very slight chance for an isolated storm
or two this afternoon will be possible as well, but coverage will
be quite minimal if any.

Bowlan

PREV DISCUSSION... /Issued 412 AM CDT Mon Aug 9 2021/

DISCUSSION...
High based convection is beginning to develop across central into
east central Oklahoma. This activity will likely persist into the
morning hours so will carry low pops this morning, generally
underneath the current ACCAS field observed on satellite.

The main story over the next few days will be the heat and
humidity. Temperatures climbing into the mid to upper 90s with dew
points in the 70s will yield heat index values from 105 to 113
degrees over the next few days across much of eastern Oklahoma and
west central Arkansas. Have expanded the heat advisory to the
south, and have upgraded parts of northeast Oklahoma to an
excessive heat warning for this afternoon. Additional heat
headlines will almost certainly be needed Tuesday through at
least Thursday.

The forecast from Friday through the weekend is uncertain. Most
models, with the notable exception of the GFS, continue to show a
weak cold front pushing south into the area with at least isolated
convection possible each day from Friday through at least Sunday.
Will carry low pops through this period, and show a modest
cool down through the weekend, but confidence remains low in the
details.

Stayed close to the National Blend of Models forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   96  81  98  80 /  20  10  10   0
FSM   97  78  98  77 /  20  10  10   0
MLC   96  78  97  77 /  20  10  10   0
BVO   96  77  97  76 /  30  10  10  10
FYV   92  75  93  74 /  10  10  10   0
BYV   92  76  95  75 /  10  10  10   0
MKO   96  78  97  77 /  30  10  10   0
MIO   92  78  94  77 /  20  10  10  10
F10   96  78  97  77 /  30  10  10   0
HHW   96  77  96  76 /  10  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
     OKZ049-053-058-063>066-068-070>076.

     Excessive Heat Warning from noon today to 8 PM CDT this evening
     for OKZ054>057-059>062-067.

AR...Heat Advisory from noon today to 8 PM CDT this evening for
     ARZ019-020-029.

&&

SHORT TERM...30
Hazardous weather outlook, Aug 9, 8:29 AM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
929 AM CDT Mon Aug 9 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
929 AM CDT Mon Aug 9 2021

...DANGEROUS HEAT WAVE EXPECTED THIS WEEK...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Portions of Northeast Oklahoma.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma; West Central Arkansas.
	ONSET...This Afternoon.

	AREA AT GREATEST RISK...Northeast Oklahoma.

DISCUSSION...

A limited marginally severe hail risk is ongoing across northeast
Oklahoma this morning. The high-based storm activity should wane
during the afternoon.

Dangerous to very dangerous heat and humidity is expected this
afternoon. Heat indices between 105 and 110 degrees are expected
across southeast Oklahoma and west central Arkansas, while
portions of northeast Oklahoma climb to the 105 to 115 degree
range. Precautions must be taken to avoid heat-related illness if
any extended time is spent outdoors this afternoon.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY THRU THURSDAY...Dangerous Heat Potential.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY AND SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Dangerous heat and humidity is expected for much of this week.
Afternoon heat indices between 105 and 110 degrees will be common
across eastern Oklahoma and west central Arkansas, with some
locations topping 110 degrees on some afternoons. Proper
precautions must be taken for any extended time outdoors to avoid
heat related illness.

A cool front will provide some relief from the heat by the end of
the week, along with an increase in thunderstorm potential.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

An extended period of hot weather is expected this week. First
responders will likely see an increase in heat-related incidents.
Establishment of cooling stations may be needed in some
communities.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, Aug 9, 7:08 AM CST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
808 AM CDT Mon Aug 9 2021

OKZ064-065-091345-
Okfuskee OK-Creek OK-
808 AM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southwestern Creek
and northwestern Okfuskee Counties through 845 AM CDT...

At 808 AM CDT, Doppler radar indicated a strong thunderstorm 6 miles
west of Welty, moving northeast at 15 mph.

HAZARD...Dime to penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Okfuskee...                       Boley...
Welty...                          Mason...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3582 9636 3559 9619 3547 9653 3561 9662
      3564 9662
TIME...MOT...LOC 1308Z 239DEG 14KT 3560 9651

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Lacy
Special weather statement, Aug 9, 7:46 AM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
846 AM CDT Mon Aug 9 2021

OKZ064-066-091415-
Okmulgee OK-Creek OK-
846 AM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of south central Creek
and northern Okmulgee Counties through 915 AM CDT...

At 846 AM CDT, Doppler radar indicated a strong thunderstorm 6 miles
northeast of Okfuskee, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Okmulgee...                       Beggs...
Preston...                        Okmulgee State Park...
Bald Hill...                      Liberty...
Hectorville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3574 9629 3586 9599 3586 9586 3565 9577
      3558 9619 3564 9619 3564 9625
TIME...MOT...LOC 1346Z 250DEG 24KT 3568 9617

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Lacy
Special weather statement, Aug 9, 7:47 AM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
847 AM CDT Mon Aug 9 2021

OKZ064-065-091415-
Okfuskee OK-Creek OK-
847 AM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of south central Creek
and northwestern Okfuskee Counties through 915 AM CDT...

At 847 AM CDT, Doppler radar indicated a strong thunderstorm over
Boley, moving northeast at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Boley...                          Paden...
Castle...                         Welty...
Mason...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3572 9632 3548 9619 3542 9644 3546 9644
      3546 9647 3545 9649 3544 9648 3543 9650
      3543 9652 3546 9654 3545 9656 3556 9662
TIME...MOT...LOC 1347Z 245DEG 14KT 3552 9650

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Lacy
Special weather statement, Aug 9, 9:27 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1027 AM CDT Mon Aug 9 2021

OKZ067-068-091600-
Cherokee OK-Wagoner OK-
1027 AM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southeastern Wagoner
and northwestern Cherokee Counties through 1100 AM CDT...

At 1027 AM CDT, Doppler radar indicated a strong thunderstorm over
Wagoner, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Wagoner...                        Okay...
Hulbert...                        Sequoyah State Park...
Lost City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3587 9509 3585 9545 3602 9549 3608 9524
      3607 9513
TIME...MOT...LOC 1527Z 258DEG 21KT 3595 9539

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Lacy

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 excessive heat. Local standard time, as filed.

Excessive Heat, Osage

When
August 9, 11:00 AM CST to 7:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Washington

When
August 9, 11:00 AM CST to 7:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
August 9, 11:00 AM CST to 7:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
August 9, 11:00 AM CST to 7:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
August 9, 11:00 AM CST to 7:00 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
August 9, 11:00 AM CST to 7:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
August 9, 11:00 AM CST to 7:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982365, 982367, 982368, 982369, 982370, 982371, 982372.